Stable States of Perturbed Markov Chains

Authors Volker Betz, Stéphane Le Roux

Thumbnail PDF


  • Filesize: 0.54 MB
  • 14 pages

Document Identifiers

Author Details

Volker Betz
Stéphane Le Roux

Cite AsGet BibTex

Volker Betz and Stéphane Le Roux. Stable States of Perturbed Markov Chains. In 41st International Symposium on Mathematical Foundations of Computer Science (MFCS 2016). Leibniz International Proceedings in Informatics (LIPIcs), Volume 58, pp. 18:1-18:14, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2016)


Given an infinitesimal perturbation of a discrete-time finite Markov chain, we seek the states that are stable despite the perturbation, i.e. the states whose weights in the stationary distributions can be bounded away from 0 as the noise fades away. Chemists, economists, and computer scientists have been studying irreducible perturbations built with monomial maps. Under these assumptions, Young proved the existence of and computed the stable states in cubic time. We fully drop these assumptions, generalize Young's technique, and show that stability is decidable as long as f in O(g) is. Furthermore, if the perturbation maps (and their multiplications) satisfy f in O(g) or g in O(f), we prove the existence of and compute the stable states and the metastable dynamics at all time scales where some states vanish. Conversely, if the big-O assumption does not hold, we build a perturbation with these maps and no stable state. Our algorithm also runs in cubic time despite the weak assumptions and the additional work. Proving its correctness relies on new or rephrased results in Markov chain theory, and on algebraic abstractions thereof.
  • evolution
  • metastability
  • tropical
  • shortest path
  • SCC
  • cubic time


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail